Montana, 2012

High Wind in Montana, March 4 to 5, 2012

March 4 to 5, 2012 · NWS TFX · 8 events in 4 counties and zones

Strong west winds developed along the Northern Rocky Mountain Front and spread over adjacent plains. Wind gusts to 65 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong west winds developed along the Northern Rocky Mountain Front and spread over adjacent plains. Wind gusts to 65 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 4, 4:45 PM MST, 2 hours earlier.

Area forecast discussion, Mar 4, 4:45 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
445 PM MST SUN MAR 4 2012

.DISCUSSION...

TONIGHT THROUGH TUESDAY...A HIGH PRESSURE RIDGE WILL BE OVER THE
REGION BY MONDAY. THE UPPER LEVEL JET WILL REMAIN WELL NORTH OF
THE ZONES AND TEMPS WILL CLIMB WELL ABOVE NORMALS. WINDS WILL
STRENGTHEN ACROSS THE NORTHERN ROCKIES TONIGHT. WITH STRONG WINDS
ALOFT AND GOOD MIXING DURING THE DAY...VERY STRONG AND GUSTY
WINDS WILL DEVELOP AT THE SURFACE. THE ROCKIES SHOULD EASILY SEE
SEVERE CRITERIA BUT AN INVERSION ALOFT SHOULD KEEP MOST OF THE
PLAINS FREE FROM THE STRONGEST WINDS. THE HIGH WIND WARNING FOR
THE NORTHERN ROCKIES HAS BEEN CONTINUED AND A HIGH WIND WATCH FOR
EASTERN GLACIER COUNTY HAS ALSO BEEN ISSUED. A CANADIAN COLD
FRONT WILL BE CROSSING THE BORDER TUESDAY MORNING. THE MOISTURE
ASSOCIATED DOES NOT LOOK GREAT BUT SHOULD BE CLOSELY ACCOMPANYING
THE WIND SHIFT. ALTHOUGH SNOW WILL SPREAD INTO CUT BANK AND HAVRE
BEFORE NOON...THE FRONT APPEARS WEAK AND MOISTURE WILL HAVE MORE
TROUBLE REACHING GTF AND LWT...AND THE COLD AIR DOES NOT REACH
THE SOUTHWEST ZONES UNTIL EVENING. TEMPS IN THE NORTH AND CENTRAL
ZONES WILL BE HIGHLY DEPENDENT UPON FRONTAL TIMING WHILE TEMPS
SHOULD NOT BE AFFECTED MUCH ACROSS THE SOUTHWEST ZONES. ALTHOUGH
THE SOUTHWEST ZONES WILL NOT BE AFFECTED BY THE COLD FRONT...THEY
WILL HAVE A DISTURBANCE MOVING THROUGH THE SOUTHWEST FLOW ALOFT
AHEAD OF THE APPROACHING LOW PRESSURE TROF. THIS SHOULD BRING
SNOW SHOWERS ACROSS THE SOUTHWEST ZONES WITH THE SOUTHERN
BEAVERHEAD AND GALLATIN COUNTY AREAS RECEIVING THE MOST
ACCUMULATION. ZELZER

TUESDAY NIGHT THROUGH SUNDAY...UPPER LEVEL TROF BRINGING THE SNOW
AND COOLER TEMPS IS FORECAST TO EXIT INTO ID/WY BY MIDNIGHT
TUES... WITH DECREASING CLOUD COVER OVERNIGHT. SPRING-LIKE
CONDITIONS MAKE A RETURN BEGINNING WED AND LASTING THRU NEXT
WEEKEND AS A STRONG UPPER LEVEL RIDGE GRADUALLY MOVES FROM THE
WEST COAST TO THE UPPER MIDWEST STATES. THIS WILL RESULT IN
PROLONGED PERIOD OF MOSTLY FAIR SKIES WITHOUT ANY
PRECIPITATION...EXCEPT FOR A FEW STRAY SNOW SHOWERS ALONG THE
ROCKY MTN FRONT ON WED AND AGAIN SAT NIGHT. TEMPERATURES REMAIN
CLOSE TO TYPICAL SEASONAL VALUES (LOW/MID 40S) ON WED & THURS AS
COOL NORTHWEST FLOW CONTINUES ON THE ERN FLANK OF THE UPPER
RIDGE... THEN WARM BACK INTO THE MID-UPPER 50S FOR FRI & SAT AS
THE RIDGE MOVES OVERHEAD OF OUR REGION. A WEAK DISTURBANCE
TRACKING ALONG THE US/CAN BORDER WILL BRING SLIGHTLY COOLER TEMPS
ON SUNDAY ALONG WITH POSSIBLE GUSTY WINDS FOR THE HILINE COUNTIES.
WARANAUSKAS

&&

.AVIATION...
UPDATED 2345Z.
EXPECT VFR CONDITIONS. CEILINGS NEAR OR ABOVE 15000 FT WILL DEVELOP
OVER THE AREA LATE TONIGHT THROUGH MONDAY. SNOW WILL INCREASE OVER
THE ROCKY MOUNTAIN FRONT MONDAY AFTERNOON AND EXPECT SOME AREAS OF
MOUNTAIN OBSCUREMENT. DO NOT SEE MUCH DROPOFF IN WIND SPEEDS OVER
THE PLAINS OVERNIGHT AND WINDS WILL INCREASE MONDAY AFTERNOON.
EXPECT OCCASIONAL GUSTS TO 50 KNOTS OVER THE ROCKY MOUNTAIN FRONT
TONIGHT. WIND GUSTS TO 50 KNOTS WILL BE MORE WIDESPREAD MONDAY IN
THIS AREA AND COULD EVEN SEE GUSTS AS HIGH AS 70 KNOTS. WINDS WILL
DROP OFF IN THE SOUTHWEST VALLEYS THIS EVENING BUT EXPECT GUSTY
SOUTHWEST WINDS AGAIN MONDAY AFTERNOON. BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  38  58  29  36 /   0   0  40  20
CTB  35  53  20  30 /   0   0  30  60
HLN  34  54  31  35 /   0   0  50  40
BZN  26  53  30  37 /   0   0  30  50
WEY  17  37  17  30 /  10  10  40  70
DLN  27  51  27  34 /   0   0  40  40
HVR  33  60  28  36 /   0  10  20  40
LWT  34  53  30  32 /   0   0  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM MIDNIGHT MST TONIGHT THROUGH MONDAY EVENING
EASTERN GLACIER.

HIGH WIND WARNING UNTIL MIDNIGHT MST MONDAY NIGHT NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 4, 1:08 PM MST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
108 PM MST SUN MAR 4 2012

MTZ008-011>015-044>047-049>055-052015-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
108 PM MST SUN MAR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY WINDS AND MILD TEMPERATURES ARE EXPECTED MONDAY BEFORE A
STRONG COLD FRONT PUSHES THROUGH THE REGION LATE MONDAY NIGHT AND
TUESDAY. IN ADDITION TO THE MUCH COOLER TEMPERATURES ON
TUESDAY...SNOW IS LIKELY IN THE MOUNTAINS WITH A CHANCE OF SNOW
SHOWERS AT LOWER ELEVATIONS AS WELL. SEVERAL INCHES OF SNOW
ACCUMULATION IS POSSIBLE IN THE MOUNTAINS WITH HIGHEST AMOUNTS
ACROSS THE LITTLE BELT...BRIDGER...GALLATIN AND MADISON RANGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009-048-052015-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
108 PM MST SUN MAR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH MIDNIGHT MONDAY NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HIGH WIND WARNING IS IN EFFECT THROUGH MIDNIGHT MONDAY NIGHT
BEFORE A STRONG COLD FRONT PUSHES THROUGH THE REGION LATE MONDAY
NIGHT AND TUESDAY. IN ADDITION TO MUCH COOLER TEMPERATURES ON
TUESDAY...SNOW IS LIKELY IN THE MOUNTAINS WITH A CHANCE OF SNOW
SHOWERS AT LOWER ELEVATIONS AS WELL. SEVERAL INCHES OF SNOW
ACCUMULATION IS POSSIBLE IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED.

MTZ010-052015-
EASTERN GLACIER-
108 PM MST SUN MAR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WATCH IS IN EFFECT THROUGH MONDAY NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HIGH WIND WATCH IS IN EFFECT THROUGH MIDNIGHT MONDAY NIGHT
BEFORE A STRONG COLD FRONT PUSHES THROUGH THE REGION LATE MONDAY
NIGHT AND TUESDAY. IN ADDITION TO MUCH COOLER TEMPERATURES ON
TUESDAY...THERE IS A CHANCE OF SNOW THOUGH SNOW ACCUMULATIONS IN
THE PLAINS SHOULD BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED.

Event by event

8 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
March 4, 6:45 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A wind gust to 59 mph was reported at the Browning RAWS site.

High Wind, North Rocky Mountain Front

When
March 4, 8:45 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways

A wind gust to 61 mph was reported at the Two Medicine Bridge DOT site.

High Wind, Eastern Glacier

When
March 4, 11:56 PM MST to March 5, 12:56 AM MST
Where
Eastern Glacier forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS

Sustained wind speeds of 45 mph were reported at the Cut Bank ASOS site for several hours.

High Wind, North Rocky Mountain Front

When
March 5, 1:05 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

A wind gust to 60 mph was reported at the Heart Butte RAWS site.

High Wind, Southern Rocky Mountain Front

When
March 5, 2:15 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

A wind gust to 61 mph was reported at Bynum 13W (the Dellwo MSCN site).

High Wind, Southern Rocky Mountain Front

When
March 5, 7:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A wind gust to 59 mph was reported at Bynum 18WSW (the Gleason RAWS site).

High Wind, Eastern Glacier

When
March 5, 11:35 AM MST
Where
Eastern Glacier forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

A wind gust to 60 mph was reported at the Cut Bank ASOS site.

High Wind, Madison

When
March 5, 4:36 PM MST to 5:36 PM MST
Where
Madison forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways

Sustained wind speeds of 40 mph were reported at McAllister 4NNE (the Norris Hill DOT site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366992, 366993, 366994, 366996, 366997, 366998, 366991, 366999.